Blindsided by a Rare Complication after Lumbar Steroid InjectionsAn epidural steroid injection may be recommended for ongoing back and leg pain (sciatica). The steroid is a powerful anti-inflammatory drug that is injected into the area around the spinal cord (the epidural space). Epidural steroid injections have been used for more than 50 years. Although they can have complications, they are generally considered a safe way of dealing with back and leg pain--which is why this case report is so surprising.
This doctor's report is about a rare complication that happened to a 39-year-old man after an epidural steroid injection for sciatica. The injection went well. However, the patient developed severe visual problems the next day, requiring him to start wearing glasses.
An eye exam showed that the man's vision was now 20/400 in both eyes, which means he'd become extremely nearsighted. The cause was bleeding in the retinas of his eyes. The man also developed diabetes three weeks after the steroid injection and eventually needed insulin treatments.
A search of the medical literature showed that nine other patients--all women--had developed severe vision problems after an epidural steroid injection. This was the only case the doctor knew of in which diabetes developed along with vision problems after this type of injection.
The doctor determined that the man's existing high blood pressure and extra weight had made it more likely for him to develop retinal bleeding and diabetes. This doctor warns that other doctors should be aware that high blood pressure and diabetes can put patients at a higher risk for vision problems after epidural steroid injections. The doctor also recommends that the smallest possible amount of medicine be injected very slowly into the epidural space. This is thought to cause less pressure in the spinal fluid in the head, which may make retinal bleeding less likely.
This scary tale has a happy ending. Over the following year, the man's vision slowly got better. He still needed glasses a year later, but his vision improved nearly to normal (20/40). His diabetes also went away. And although it probably seemed like a minor problem by then, his sciatica did not come back.
William F. Young, MD. Transient Blindness After Lumbar Epidural Steroid Injection: A Case Report and Literature Review. In Spine. November 1, 2002. Vol. 27. No. 21. Pp. E476-E477.
|*Disclaimer:* The information contained herein is compiled from a variety of sources. It may not be complete or timely. It does not cover all diseases, physical conditions, ailments or treatments. The information should NOT be used in place of visit with your healthcare provider, nor should you disregard the advice of your health care provider because of any information you read in this topic.|
|All content provided by eORTHOPOD® is a registered trademark of Medical Multimedia Group, L.L.C.. Content is the sole property of Medical Multimedia Group, LLC and used herein by permission.|